Wyoming, 2024

Winter Storm and Winter Weather in Wyoming, March 12 to 15, 2024

March 12 to 15, 2024 · NWS CYS · 13 events in 13 counties and zones

A large, slow moving area of low pressure resulted in a prolonged period of snow across much of southeast Wyoming. The mountains of southeast Wyoming saw the most notable accumulations, with 2 to 4 feet of snow being reported in the Snowy Range.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large, slow moving area of low pressure resulted in a prolonged period of snow across much of southeast Wyoming. The mountains of southeast Wyoming saw the most notable accumulations, with 2 to 4 feet of snow being reported in the Snowy Range. Several inches of snow also fell over the lower elevations, but overall impacts were minimal due to the long duration of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 12, 4:21 AM MST, 1 hour 39 minutes earlier. Its key messages:

  • 1) Increasing confidence in an impactful winter storm Wednesday into Friday, though many of the details remain uncertain. Travel impacts in southeast Wyoming are looking more likely.
Area forecast discussion, Mar 12, 4:21 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
521 AM MDT Tue Mar 12 2024

.KEY MESSAGES...

1) Increasing confidence in an impactful winter storm Wednesday
into Friday, though many of the details remain uncertain.
Travel impacts in southeast Wyoming are looking more likely.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 400 AM MDT Tue Mar 12 2024

There is still quite a bit of uncertainty with the upcoming
Pacific storm system, forecast to push into the Rocky Mountain
region starting late tonight. 00z Model solutions have diverged
from the previous several runs, particularly the ECMWF. Will
discuss this in more detail in a bit. For today, current IR
Satellite loop and observations across southeast Wyoming and
western Nebraska show clearing skies across most of the area as
the persistent mid to upper level cloud cover moves eastward
into the Great Plains today. Although it will be mostly sunny
this morning, clouds will begin to thicken and lower once again
by later this afternoon as Pacific energy begins to impact the
region. Still expect one more mild day on Tuesday with highs in
the upper 40s (west) to upper 50s and around 60 degrees (NE/WY
border and areas east). It will be windy today across most areas
with westerly winds gusting up to 40 MPH at times. In-house wind
models show locally strong winds possible over the wind prone
areas early this morning. However, will keep forecast as is with
observations quite a bit lower than in-house wind models
suggest.

For Wednesday and Wednesday night, attention then shifts to the
Pacific storm system forecast to move into the eastern Great
Basin Region and adjacent Intermountain west. Models are
continuing to struggle with this system with the latest 00Z
ECMWF now showing the leading upper level shortwave considerably
further east compared to the GFS and NAM in addition to being
much more progressive as it heads eastward. The Canadian, NAM,
and GFS are showing better run to run consistency, but overall
forcing appears relatively weak and/or in short duration as
forcing mechanisms (i.e. frontogenesis, enhanced upslope flow,
isentropic lift) are not necessarily co-located with each other
at any point in time. In addition, upper level jet dynamics
appears nearly nonexistent for the duration of this event, with
some enhanced upper level diffluence near the end of the event
on Thursday. Elements in favor of moderate to heavy snowfall
with this event include: (1) moisture doesn't appear to be a
limiting factor with northeast 700mb winds and (2) the event
duration should be pretty lengthy (Late Tuesday through late
Thursday night). Overall, lowered snow amounts slightly for most
of the area, but kept the mountains consistent as they should
do pretty well this week. Used a blend of the 10th to 25th
percentile of the NBM and GEFS for QPF and snow amounts. Kept
the Winter Storm Watch going and issued a Winter Weather
Advisory for the Sierra Madre Range which goes into the effect
early Wednesday morning. Will need to keep an eye on late
Wednesday night and into Thursday morning since most models do
suggest an enhancement of snowfall rates over most of the area
as upper level dynamic forcing and the location of the
dendritic growth zone on model soundings look more favorable.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 410 AM MDT Tue Mar 12 2024

Snow will continue throughout the day Thursday, although, how much
snow will depend on what happens synoptically. The main upper-level
trough that accompanies this storm system will begin to split, with
one upper-level low diving far to the south into the Desert
Southwest. The other upper-level low over Nebraska will push off to
the east. Both the ECMWF and GFS show the splitting trough, however,
the 00Z ECMWF solution has weakened the eastern upper-level low and
quickly pushes it off to the east where it gets absorbed into
another system with a strong 250 mb jet. The GFS, on the other hand,
stalls the upper-level low over Nebraska on Thursday, before quickly
ejecting it off to the east by Friday. Whichever solution pans out
will likely have an impact on snowfall amounts as QPF will be
affected. Hi-Res models don't quite go far out enough just yet to
capture Thursday's snow. Hi-Res guidance will hopefully have a good
handle on this system as Thursday approaches.

Most models have the heaviest snow of the day falling during the
morning hours. This is when the better forcing looks to be present,
although there doesn't look to be much of it. There is some
frontogenetical forcing, but the main driver looks to be lift, with
some orographic in nature, that looks to enhance snowfall totals
across the Cheyenne Ridge. As a result, highest QPF amounts are
expected during the morning hours. Did decide to go with NBM for QPF
amounts as it was a good middle of the road solution with a
realistic outcome for this disorganized system across the CWA.
Looking at potentially an additional 2 to 4 inches of snow during
the day Thursday with NBM QPF. Keep in mind, however, with the time
of year and sun angle, it may be difficult to get much accumulation
to stick during the daytime hours.

Aside from the snow, also looking at a blustery day across the area
on Thursday. Being on the backside of the low, strong north to
northeasterly winds are expected. Gusts of 30 to 40 MPH could create
areas of blowing snow which in turn may lead to visibility
reductions. Snow and wind will taper off Thursday night with perhaps
a few lingering flurries possible Friday morning.

Heading into the weekend, the region will begin trending towards
drier conditions. Will have to watch a strong trough dropping down
from Canada into the the northern middle tier of the country with a
shot of cold air. The GFS shows quite impressively chilly 700 mb
temperatures for mid-March. 700 mb temperatures could get as cold
as -15C which is approaching the 10th percentile for this time
of year according to NAEFS mean. This will mainly affect
temperatures on Sunday, leading to below average highs. Luckily,
the cold air does not last and a ridge will build over western
CONUS for the start of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 520 AM MDT Tue Mar 12 2024

Looking at a fairly quiet day at all terminals during the daytime
hours. Some diurnal wind gusts of 20 to 30s kts are likely with
increasing clouds expected throughout the afternoon. There is a 30
percent chance that CIGs at KRWL could drop to MVFR this afternoon,
but confidence in this occurring is low. CIGs will continue to
drop into the evening hours as scattered showers will be
possible at southeast Wyoming terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Wednesday afternoon through late
     Thursday night for WYZ106-117-118.
     Winter Weather Advisory from 6 AM Wednesday to 6 PM MDT
     Thursday for WYZ112.
     Winter Storm Watch from Wednesday morning through late
     Thursday night for WYZ114-116.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...SF
Hazardous weather outlook, Mar 12, 4:12 AM MST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 AM MDT Tue Mar 12 2024

NEZ020-054-WYZ101-103-106>108-110-112-114>119-131115-
Banner County-Kimball County-Converse County Lower Elevations-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
512 AM MDT Tue Mar 12 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow will develop from west to east late tonight. Little
or no snow accumulation is expected outside of the mountains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Continuing to watch the potential for an impactful winter storm
Wednesday into Thursday. Winter Storm Watches have been issued
Wednesday through Friday for the Snowys, South Laramie Range and
eastern foothills extending towards Cheyenne. A Winter Weather
Advisory has been issued for the Sierra Madre Range.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019-021-055-095-096-WYZ102-131115-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Cheyenne County-Northern Sioux County-Southern Sioux County-
Niobrara County-
512 AM MDT Tue Mar 12 2024

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rain and snow will develop from west to east late tonight. Little
or no snow accumulation is expected outside of the mountains. The
Pine Ridge and the Cheyenne Ridge have the best chance to see
accumulating snowfall and some travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-111-113-131115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
512 AM MDT Tue Mar 12 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow will develop from west to east late tonight. Little
or no snow accumulation is expected outside of the mountains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rain and snow will develop from west to east late tonight. Little
or no snow accumulation is expected outside of the mountains.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
March 12, 6:00 AM MST to March 15, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Total 3-day snowfall accumulations of 12 to 24 inches were observed above 7500 feet elevation in the Sierra Madre Range. A maximum estimated total of 20.9 inches was recorded at the Divide Peak SNOTEL (20 miles WNW of Encampment) at an elevation of 8730 feet.

Winter Weather, North Laramie Range

When
March 12, 6:00 PM MST to March 15, 6:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Total 3-day snowfall accumulations of 12 to 18 inches were observed above 7500 feet elevation in the North Laramie Range. A maximum estimated total of 17.4 inches was recorded at the Windy Peak SNOTEL (12 miles N of Garrett) at an elevation of 7915 feet.

Winter Storm, Snowy Range

When
March 12, 6:00 PM MST to March 15, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple SNOTEL observations suggest 2 to 4 feet of snow fell in the Snowy Range over the 3-day period from 3/12 to 3/15. An estimated maximum total of 56.1 inches was observed at Cinnabar Park (7 miles WSW of Centennial) at an elevation of 9707 feet. The Snowy Range Ski Area observed 33 inches of total snowfall accumulation for the same time period.

Winter Storm, Laramie Valley

When
March 12, 11:00 PM MST to March 14, 7:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple reports of 6 to 8 inches of snow in and around the city of Laramie. The public also reported 7.0 inches of snowfall accumulation 10 miles E of Centennial.

Winter Weather, Central Laramie Range and Southwest Platte County

When
March 13, 12:00 AM MST to March 15, 12:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The NOHRSC National Snowfall Analysis suggests 3 to 6 inches of snow fell across the Central Laramie Range over a 48-hour period.

Winter Weather, Ferris/Seminoe/Shirley Mountains

When
March 13, 6:00 AM MST to March 15, 6:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The NOHRSC National Snowfall Analysis suggests 4 to 8 inches of snow fell across the lower elevations of northern Carbon County over a 48-hour period, with up to 12 inches in the higher terrain.

Winter Weather, Central Carbon County

When
March 13, 7:00 AM MST to March 14, 1:00 PM MST
Where
Central Carbon County forecast zone
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Data from NWS Cooperative Observers and CoCoRaHS indicates that 3 to 6 inches of snow fell in and around the city of Rawlins.

Winter Storm, North Snowy Range Foothills

When
March 13, 7:00 AM MST to March 14, 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A CoCoRaHS observer recorded a storm total snowfall accumulation of 10.1 inches in the town of Elk Mountain.

Winter Storm, South Laramie Range

When
March 13, 12:00 PM MST to March 15, 3:00 AM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An estimated storm total snowfall of 19.2 inches was recorded at the Crow Creek SNOTEL (6 miles N of Vedauwoo) in the South Laramie Range at an elevation of 8335 feet. In addition, members of the Medicine Bow Nordic Association reported 11.0 inches of total snowfall 7 miles NNW of Vedauwoo.

Winter Storm, South Laramie Range Foothills

When
March 13, 12:00 PM MST to March 15, 3:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple CoCoRaHS observers as well as members of the general public reported 6 to 9 inches of storm total snowfall across the South Laramie Range Foothills. A maximum total of 9 inches was reported by the public 2 miles SSW of Federal.

Winter Weather, Upper North Platte River Basin

When
March 13, 4:00 PM MST to 11:00 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

An official NWS observer located 3 miles N of Saratoga measured 3.0 inches of snowfall.

Winter Weather, Central Laramie County

When
March 13, 6:00 PM MST to March 15, 6:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Numerous reports of 5 to 7 inches of snow in and around the city of Cheyenne over a 48-hour period.

Winter Weather, East Laramie County

When
March 14, 10:00 AM MST to 7:00 PM MST
Where
East Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The public reported 3.0 inches of snow 12 miles S of Pine Bluffs.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158704, 1158589, 1159097, 1159106, 1158621, 1158600, 1158625, 1158698, 1159137, 1159142, 1159095, 1159150, 1159154.